Nevada, 2011

Heavy Snow and Strong Wind in Nevada, March 15 to 16, 2011

March 15 to 16, 2011 · NWS REV · 2 events in 2 counties and zones

Strong and wet flow from the Pacific Ocean brought heavy Sierra snow and gusty winds for western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong and wet flow from the Pacific Ocean brought heavy Sierra snow and gusty winds for western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 15, 2:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 15, 2:03 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
303 PM PDT TUE MAR 15 2011

CORRECTED HEADLINES AT BOTTOM

.SHORT TERM...
SHOWERS THAT HAVE MOVED THROUGH THIS MORNING FOR THE MOST PART
DISSIPATED WITH LESS THAN 1/4 INCH RAIN MOST AREAS. NOW...THE MAIN
SYSTEM IS BEGINNING TO DEVELOP ALONG THE COAST AND INTO THE
CENTRAL VALLEY. OVERALL 12Z MODEL SUITE IN GOOD AGREEMENT...BUT EC
SEEMS TO HAVE BEST IDEA WITH REGARDS TO TIMING INITIAL FRONT AS
GFS IS TOO FAST. NAM ALSO SOMEWHERE IN BETWEEN AND WILL USE FOR
SOME DETAILS...ALTHOUGH DISCOUNT ITS WAVE HAPPY IDEAS.

SOME CONVECTION EMBEDDED IN BAND NEAR OROVILLE AND SEEN IN C-G
LIGHTNING EARLIER CONTINUES TO SHOW A BIT MORE INSTABILITY THAN
INITIALLY EXPECTED WITH THE BAND. STILL...ASIDE FROM LASSEN-
SURPRISE VALLEY NOT EXPECTING A TREMENDOUS AMOUNT OF SPILLOVER
INTO RENO-CARSON WITH INITIAL BAND. SNOW LEVELS ARE NEAR 7500 FEET
FOR TAHOE AND 6500-7000 FEET LASSEN SO THE BULK OF PRECIP THIS
EVENING WILL FALL AS RAIN. AS BAND CONTINUES TO MOVE IN...EXPECT
MODERATE RAIN RATES IN THE SIERRA...AND LOCALLY HEAVY AT TIMES.
SNOW LEVELS WILL START TO FALL AROUND MIDNIGHT AND BE ABOUT 1000
FEET LOWER BY SUNRISE AS INITIAL BAND WEAKENS. STILL EXPECT
RIVERS/STREAMS TO REMAIN IN CHECK FOR MOST PART...SEE HYDRO
DISCUSSION BELOW.

WITH MORE PRECIP EXPECTED...AND LESS STABILITY...WINDS LOOK TO BE
MUCH LESS OF AN ISSUE. WILL BE CANCELING ADVISORIES WITH THIS
PACKAGE EXCEPT FOR ZONE 1 AND LAKE WIND FOR PYRAMID. WILL LEAVE
WARNINGS ALONE...BUT ZONE 3 CLEARLY OVERDONE...AND STILL COULD SEE
ZONE 73 HIT WARNING ALTHOUGH CONFIDENCE MUCH LOWER THAN YESTERDAY.

MOVING AHEAD TO TOMORROW...MAIN COLD FRONT TO MOVE THROUGH AND
WILL SEE SNOW LEVELS DROP NORTH OF I-80 TO 4500 FEET BY AFTERNOON
AND 5500-6000 FEET DOWN SOUTH. WITH MORE PRECIP NOW EXPECTED IN
COLDER AIR BASED ON GFS/EC...WILL ADD ZONES 71/73 TO WINTER
ADVISORIES. WILL KEEP ZONE 71 ABOVE 5000 FEET AND WEST OF 395
WHILE 73 WILL BE ABOVE 7500 FEET. IN ADDITION...WITH SNOW EXPECTED
TO FALL AROUND LAKE LEVEL BY SUNRISE...AND IT COULD BE LOCALLY
HEAVY...WILL REMOVE ELEVATION RESTRICTION FROM THE TAHOE BASIN.
AMOUNTS AROUND THE LAKE TO BE LOW END WITH THE BIGGEST IMPACTS
OVER THE PASSES.

EXPECT MOST PRECIP TO END WED EVENING...WITH ONLY A FEW SHOWERS
PERHAPS IN THE SIERRA AFTERWARD. SHORT BREAK CONTINUES INTO
THURSDAY MORNING BEFORE THE NEXT SYSTEM APPROACHES. EXPECT MOST
PRECIP TO REMAIN NORTH OF I-80 IN THE SIERRA FOR NOW AS NEXT
SYSTEM GOES FROM A POSITIVE TO NEUTRAL TILT DURING THIS TIME. AS
SUCH...MORE SOUTHERLY FLOW IS LESS FAVORABLE FOR OROGRAPHICS INTO
SIERRA AS WELL AS SPILLOVER OR MUCH WIND.

TEMPERATURES THE NEXT TWO DAYS WILL COOL...WITH ABOVE NORMAL
READINGS TODAY DROPPING TO NEAR 10 DEGREES BELOW NORMAL FOR
THURSDAY. WALLMANN

.LONG TERM...FRIDAY THROUGH TUESDAY...
FOR FRIDAY THROUGH SATURDAY...GOOD AGREEMENT BETWEEN MODELS WITH THE
OVERALL PATTERN BEGINNING ON FRIDAY...BUT THE SPECIFICS WILL NEED TO
BE IRONED OUT LATER IF MODEL SPREAD DECREASES LATER IN THE WEEK.

TROUGH OFF OF THE PAC NW COAST BEGINS TO SAG SOUTHWARD FRIDAY INTO
SATURDAY AND BRINGS A JET INTO THE SIERRA AND WRN NV EARLY FRIDAY
MORNING. INITIALLY RIDGE WINDS WILL INCREASE...BUT MODELS ARE
BEGINNING TO HINT AT A POTENTIAL DOWNSLOPE EVENT. WITH 700MB FLOW
AROUND 40 KTS AND THE TIGHTENING SURFACE PRESSURE GRADIENT...THERE
IS POTENTIAL FOR GUSTY WINDS AHEAD OF THE FRONT ASSOCIATED WITH THE
TROUGH.

COLD FRONT WILL BRING BAND OF PRECIPITATION THROUGH THE SIERRA AND
WESTERN NV BY FRIDAY AFTERNOON AND INTO SATURDAY MORNING. TIMING OF
THE FRONT IS GENERALLY GOOD BETWEEN THE MODELS...BUT QPF DIFFERS
AMONGST THEM. GFS REMAINS THE WETTEST SOLUTION...WHICH HAS BEEN THE
TREND OVER THE PAST FEW STORMS...WHILE THE EC BRINGS IN HEAVIER QPF
ABOUT 6 HOURS LATER. UNCERTAINTY WITH THE JET PLACEMENT RESULTS IN A
LACK OF SPECIFICS IN TERMS OF WHERE THE HEAVIEST PRECIP WILL OCCUR.
EC PLACES BULLSEYE OVER MONO COUNTY...WHILE THE GFS SETS UP OVER THE
TAHOE BASIN. ALSO WITH A SOUTHERLY COMPONENT CREEPING INTO THE
MIDLEVEL FLOW...MOST PRECIP SHOULD REMAIN CONFINED TO THE LEESIDE OF
THE SIERRA AND THE CREST WITH LIMITED SPILLOVER INTO WRN NV UNTIL
THE COLD FRONT PASSES.

OVERALL SNOW LEVELS WILL BE MUCH LOWER WITH THIS STORM...BUT
INITIALLY SNOW LEVELS WILL REMAIN HIGH OVER WESTERN NV AS HIGH TEMPS
REMAIN IN THE MID TO UPPER 50S ON FRIDAY. AS COLDER AIR PUSHES IN
WITH THE JET...SNOW LEVELS WILL DROP SIGNIFICANTLY BY SAT 0Z...WITH
SNOW LEVELS DOWN TO VALLEY FLOORS BY THE EVENING. HARD TO SAY IF ANY
SNOW WILL ACCUMULATE ON WRN NV VALLEY FLOORS AT THIS TIME...SINCE
THE PESKY SOUTHERLY FLOW WILL LIMIT THE AMOUNT OF SPILLOVER. LINDAMAN

SUNDAY THROUGH MONDAY NIGHT...I HAVE UPPER POPS SUNDAY AND SUNDAY
NIGHT WITH SOME PRECIP LIKELY AT THE IMMEDIATE SIERRA CREST SOUTH OF
TAHOE AND CONTINUED NEBULOUS SLIGHT CHANCE TO CHANCE POPS ELSEWHERE.
THE MAIN REASON I UPPED POPS ALL THE WAY THROUGH MONDAY NIGHT IN THE
BASIN IS DUE TO THE VAST UNCERTAINTY AS TO WHERE LIGHT SHOWERS WILL
APPEAR WITH TROUGHINESS HANGING AROUND OVERHEAD. IT WOULD BE
INAPPROPRIATE TO NOT MENTION SOME CHANCE OF SHOWERS GIVEN THE
UNCERTAINTY. JUST KEEP IN MIND THAT AT LEAST EAST OF THE SIERRA
PRECIP SHOULD REMAIN RATHER LIGHT WITH UNFAVORABLE SPILLOVER FLOW
SUNDAY (SOUTH) AND THEN JUST SOME MODEST CONVECTIVE-TYPE SHOWERS
THEREAFTER IN THE BASIN WITH THE TROUGH OVERHEAD.

BY TUESDAY...THE GEM/EC/GFS ALL BRING IN A SHORT WAVE RIDGE FOR
DRIER CONDITIONS. HOWEVER...WITH TIMING AND SMALLER SCALE PATTERN
DIFFERENCES LIKELY TO POP UP AND WITH THE WEST REMAINING IN A
LONGWAVE TROUGH PATTERN I LEFT THE CHANCE OF SHOWERS FOR THE SIERRA
GOING FOR PERSISTENCE/UNCERTAINTY SAKE. SNYDER

&&

.AVIATION...
FOR KRNO...SOUTHWEST WINDS EXPECTED THROUGH 16/23Z...WITH THE PEAK
WIND GUSTS OCCURRING THROUGH 16/07Z. SFC GUSTS COULD REACH 20-30 KTS
EAST OF THE SIERRA AND RIDGE GUSTS NEAR 70 KTS MAY ALLOW FOR
TURBULENCE DEVELOPING ALONG AND EAST OF THE SIERRA. PCPN WILL
SPILLOVER THE CREST INTERMITTENTLY ALLOWING WINDS TO DAMPEN AT
TIMES...WITH SFC GUSTS LOWERING TO AROUND 10-15 KTS. ANY SHOWERS
THAT DEVELOP OVER KRNO WILL ALLOW CIGS TO LOWER...BUT REDUCTIONS IN
VSBY NOT LIKELY TO DROP BELOW 5 MILES. POSSIBLE THAT BRIEF MODERATE
RAIN SHOWERS COULD DEVELOP...AND THEN LOWER VSBYS OF 4 MILES OR LESS
MAY OCCUR.

FOR KTRK AND KTVL...LIGHT PCPN EXPECTED IN THE TAHOE BASIN THROUGH
EARLY THIS EVENING. SNOW LEVELS WILL DROP QUICKLY AFTER 16/09Z AND
RAIN WILL TURN TO SNOW AT BOTH TERMINALS. SNOW SHOWERS EARLIER TODAY
DROPPED VSBYS AND CIGS QUICKLY...SO EXPECT LIFR CONDITIONS AFTER
16/5Z. LITTLE TO NO ACCUMULATIONS ON RUNWAYS...SINCE TEMPS ARE
EXPECTED TO BE NEAR OR ABOVE FREEZING. LINDAMAN

&&

.HYDROLOGY...
AS NOTED ABOVE SNOW LEVELS WILL BE RATHER HIGH THIS EVENING.
HIGH ELEVATION SNOW PACK SHOULD BE ABLE TO ABSORB SOME RAINFALL
THROUGH THE EARLY EVENING HOURS BUT LOW ELEVATION SNOW PACK WILL
NOT BE ABLE TO ABSORB MUCH RAIN AS IT HAS WAS ALREADY HIGH IN
WATER CONTENT FROM RECENT WARM TEMPS AND SOME RAIN SUN NIGHT. THUS
EXPECT QUICKER RUN OFF BELOW ABOUT 7000 FEET AND COULD CAUSE SOME
RAPID RISES IN SMALLER STREAMS DRAINING INTO LAKE TAHOE AND POINTS
NORTH INTO THE MIDDLE FORK FEATHER RIVER BASIN AND THE SUSAN RIVER
BASIN. TO THE EAST...DRAINAGES ABOVE RENO/CARSON CITY COULD ALSO
SEE SOME RAPID RISES LATER THIS EVENING BEFORE SNOW LEVELS START
TO FALL EARLY WEDNESDAY MORNING. MINOR NUISANCE FLOODING IS THE
BIGGEST CONCERN WITH THIS SYSTEM AS HIGHER ELEVATION RAINS WILL
NOT LAST MORE THAN 12 HOURS. ANYONE LIVING NEAR SMALL STREAMS
SHOULD BE ALERT TO RAPID RISES ALTHOUGH AT THIS TIME...ANY
FLOODING...EVEN NUISANCE VARIETY...SEEMS LOW PROBABILITY. FARTHER
SOUTH THERE DOES NOT APPEAR THERE WILL BE ENOUGH RAINFALL TO
PRODUCE MUCH OF A SIGNIFICANT RISE ON ANY STREAMS OR
RIVERS...MAINLY SOUTH OF HWY 50.

MAINSTEM RIVERS SUCH AS THE TRUCKEE AND CARSON SHOULD REMAIN
BELOW FLOOD STAGE AS THE RAINS WILL LAST A LIMITED AMOUNT OF TIME.
DO NOT EXPECT THE RAIN TO PRODUCE ENOUGH RUNOFF TO PUSH THE LARGER
RIVERS OUT OF OR EVEN NEAR THEIR BANKS. STILL...EXPECT RISES ON THESE
RIVERS ON THE ORDER OF 2-4 FEET. WALLMANN/MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM PDT
     WEDNESDAY NVZ002.

     WIND ADVISORY UNTIL 8 AM PDT WEDNESDAY NVZ001.

     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING NVZ003.

     LAKE WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

CA...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM PDT
     WEDNESDAY ABOVE 5000 FEET FOR CAZ071.

     HIGH WIND WARNING UNTIL 8 AM PDT WEDNESDAY CAZ073.

     WINTER WEATHER ADVISORY FROM 5 AM TO 8 PM PDT WEDNESDAY ABOVE
     7500 FEET FOR CAZ073.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM PDT
     WEDNESDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 15, 5:41 AM PST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
641 AM PDT TUE MAR 15 2011

CAZ070>073-NVZ001>005-161345-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
641 AM PDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT INTO WEDNESDAY.
STRONG WINDS CAN BE EXPECTED AHEAD OF THE COLD FRONT...WITH THE
STRONGEST WINDS OCCURRING THIS AFTERNOON THROUGH THIS EVENING.
DRIVING WILL BE DIFFICULT...ESPECIALLY ALONG NORTH SOUTH ROADS.
PLEASE REFER TO WWUS75 KREV RNONPWREV FOR ADDITIONAL INFORMATION
ON THESE STRONG WINDS.

IN ADDITION...MODERATE RAINFALL IN THE SIERRA THIS EVENING WILL
CAUSE RISES ON STREAMS AND RIVERS...WITH THE POSSIBILITY OF MINOR
FLOODING. MODERATE TO HEAVY SNOWFALL IS THEN POSSIBLE IN THE
HIGHER ELEVATIONS OF THE SIERRA TONIGHT INTO WEDNESDAY AS THE COLD
FRONT MOVES THROUGH. PLEASE REFER TO WWUS45 KREV RNOWSWREV FOR
ADDITIONAL INFORMATION ON THE HEAVY SNOWFALL ASSOCIATED WITH THIS
SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF BY WEDNESDAY EVENING. ANOTHER SYSTEM WILL
START TO AFFECT THE REGION LATE THURSDAY. MOUNTAIN SNOW AND VALLEY
RAIN CAN BE EXPECTED ACROSS THE EASTERN SIERRA AND WESTERN NEVADA
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

O'HARA

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 strong wind. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 15, 4:00 PM PST to March 16, 10:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
SNOTEL
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Fourteen to 21 inches of snow fell on the 15th and 16th north of highway 50 above 6500 feet with lesser amounts further south. Below 6500 feet, up to 5 inches of snow fell with much of the precipitation falling as rain. Here are some specific snowfall totals: Incline Village with 14 inches, the Mount Rose Ski area with 21 inches, Daggett Pass with 11 inches, and Glenbrook with 5 inches.

Strong Wind, Mineral/Southern Lyon

When
March 15, 7:00 PM PST to March 16, 12:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Widespread wind gusts of 40 to 50 mph occurred with this system. However, there were brief high winds in wind prone areas including the Walker Lake NDOT sensor with gusts of 66 to 77 mph and the Sweetwater NDOT sensor with gusts between 60 and 69 mph between 2000PST and 2200PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298548, 298546.